Question: I started on a high dose of Lipitor several years ago (80 milligrams) and immediately suffered frequent, excruciating leg cramps. My cardiologist lowered the dose but kept me on it for several more years. The cramps continued, even after I finally refused to take statins, about two years ago. Is it possible that statins have done permanent damage?
Dr. Brownstein's Answer:
As I mentioned in my July, 2009 newsletter, an elevated cholesterol level is not a diagnosis of a “statin deficiency syndrome.” If elevated cholesterol levels are a problem, then a comprehensive search for why cholesterol levels are elevated needs to be undertaken. Once you figure out the reason your cholesterol levels are elevated, then you can formulate a treatment plan. I describe this in more detail in my book, “Drugs That Don’t Work and Natural Therapies That Do!”
As for leg cramps, the number one reason people suffer from leg cramps is a lack of salt. I am not referring to the toxic, refined salt that is so prevalent in the marketplace. Instead, I recommend unrefined, natural salt. I suggest that you increase your intake of unrefined salt. Use approximately one-fourth teaspoon per quart of water. Most adults need about 1.5 teaspoons per day of unrefined salt. If you suffer from leg cramps, take a large pinch of salt at bedtime. Increasing the intake of unrefined salt almost always cures leg cramps. If you have kidney problems, however, check with your doctor before increasing your salt intake.